Reinitiating aspirin therapy for primary prevention of cardiovascular events in a patient post-aspirin-induced upper gastrointestinal bleed: a case report and review of literature

Ann Pharmacother. 2013 Feb;47(2):e8. doi: 10.1345/aph.1R570. Epub 2013 Feb 5.

Abstract

Objective: To describe a case of continued aspirin use for primary prevention of a cardiovascular event in a patient post-aspirin-induced upper gastrointestinal (GI) bleed and evaluate published evidence to determine whether reinitiating aspirin therapy for this patient was appropriate.

Case summary: A 65-year-old man had been taking chronic low-dose (81 mg/day) aspirin therapy since 2002 for primary prevention of a cardiovascular event. He developed an upper GI bleed with lowered hemoglobin (9 mg/dL) and hematocrit (26.3%) after concomitantly taking 2 doses of naproxen (220 mg each). An objective causality assessment with the Naranjo probability scale revealed a probable adverse reaction of an upper GI bleed associated with concomitant naproxen and aspirin use. No further naproxen was taken. Aspirin was discontinued and pantoprazole was started, with resolution of the bleeding. Aspirin was restarted 2.5 months after pantoprazole was initiated, and no further bleeding occurred.

Discussion: Upper GI bleeds associated with aspirin therapy are well described in the literature. The management of cardiovascular event prophylaxis after a GI bleed is often controversial; consensus in regard to the optimal method of management does not exist. We evaluated GI protection strategies for patients with a history of aspirin-induced GI bleeding requiring cardiovascular prophylaxis. We found that the benefit of aspirin for the primary prevention of cardiovascular events needs to be carefully balanced with the risks associated with its use. The current literature supports that the best approach to prevent recurrent aspirin-induced GI bleeding is to administer a proton pump inhibitor with aspirin therapy.

Conclusions: The benefit of aspirin for primary prevention of cardiovascular events needs to be carefully balanced with the risks associated with its use. Based on the current literature, the best approach to preventing recurrent aspirin-induced GI bleeds is to administer a proton pump inhibitor concomitantly with aspirin therapy.

Publication types

  • Case Reports
  • Review

MeSH terms

  • 2-Pyridinylmethylsulfinylbenzimidazoles / adverse effects
  • 2-Pyridinylmethylsulfinylbenzimidazoles / therapeutic use
  • Aged
  • Anti-Inflammatory Agents, Non-Steroidal / administration & dosage
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects
  • Anti-Inflammatory Agents, Non-Steroidal / therapeutic use*
  • Aspirin / administration & dosage
  • Aspirin / adverse effects
  • Aspirin / therapeutic use*
  • Cardiovascular Diseases / prevention & control*
  • Cyclooxygenase Inhibitors / adverse effects
  • Drug Interactions
  • Drug Monitoring*
  • Gastrointestinal Hemorrhage / chemically induced*
  • Gastrointestinal Hemorrhage / therapy
  • Humans
  • Male
  • Naproxen / adverse effects
  • Pantoprazole
  • Proton Pump Inhibitors / adverse effects
  • Proton Pump Inhibitors / therapeutic use
  • Treatment Outcome

Substances

  • 2-Pyridinylmethylsulfinylbenzimidazoles
  • Anti-Inflammatory Agents, Non-Steroidal
  • Cyclooxygenase Inhibitors
  • Proton Pump Inhibitors
  • Naproxen
  • Pantoprazole
  • Aspirin